Flash Flood, Randolph
- When
- July 5, 1:30 AM EST to 6:00 AM EST
- Where
- Randolph County, Winchester
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.158, -85.011 (the zone’s center; the record gives no point)
Heavy thunderstorms trained across the northern third of the Indianapolis forecast area with parts of Carroll and Howard counties getting as much as 8 to 10 inches of rain in less than 12 hours. One 36 year old female was killed in Burlington as she attempted to clean out a storm drain and was sucked down.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Heavy thunderstorms trained across the northern third of the Indianapolis forecast area with parts of Carroll and Howard counties getting as much as 8 to 10 inches of rain in less than 12 hours. One 36 year old female was killed in Burlington as she attempted to clean out a storm drain and was sucked down. Also, a 62 year old female was killed when she attempted to move her vehicle across a flooded roadway road at State Road 218 and County Road 525 West. She was subsequently swept into a ditch with 9 to 10 feet of water. 25 homes were filled with several feet of water in Delphi adjacent to Deer Creek as a levy broke there. Deer Creek reached a record water level. Flash flooding mainly alonf Wildcat Creek in Howard County produced significant damage hundreds of homes and businesses.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 4, 2:20 PM EST, 11 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 220 PM EST FRI JUL 4 2003 THUNDERSTORMS WILL BE POSSIBLE THROUGH THE HOLIDAY WEEKEND. THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER THE NORTH PART OF THE AREA. THEY COULD BE SEVERE STORMS AND COULD PRODUCE HEAVY RAINFALL. A COLD FRONT WAS FROM THE UPPER GREAT LAKES TO KANSAS THIS AFTERNOON. SEVERAL SHORT WAVE TROUGHS WERE IN THE WESTERLY UPPER FLOW OVER THE NORTHERN TIER OF STATES. AN MCS WAS OVER NORTHWEST OHIO AND MOVING AWAY FROM THE AREA...BUT MORE STORMS WERE DEVELOPING OVER NORTH ILLINOIS. THE AIR WAS EXTREMELY UNSTABLE OVER NORTH INDIANA...CAPES ABOVE 3000 J/KG AND LIFTED INDEXES BELOW -10 C. SEVERE STORMS MAY CLIP THE NORTH PART OF THE FORECAST AREA THIS EVENING. PRECIPITABLE WATER WAS NEARLY 200 PERCENT OF NORMAL. WET BULB ZEROS WERE ALSO HIGH. HEAVY RAINFALL WILL BE POSSIBLE OVER THE NORTH PART OF THE AREA TONIGHT. PREFER THE ETA MODEL. STRONGER WESTERLIES REMAIN TO OUR NORTH...SO DO NOT SEE FRONTAL BOUNDARY GETTING AS FAR SOUTH AS GFS FORECASTS. THREAT OF SEVERE WEATHER AND HEAVY RAINFALL WILL REMAIN OVER THE NORTH PART OF THE AREA WITH EXTREME INSTABILITY AND HIGH PRECIPITABLE WATER CONTINUING. BOUNDARY MAY HAVE SAGGED FAR ENOUGH FOR SOME THUNDERSTORMS TO GET INTO THE SOUTH PART OF THE AREA. BOUNDARY STILL IN THE AREA SUNDAY...SO WILL CONTINUE WITH A CHANCE OF THUNDERSTORMS. GUIDANCE TEMPERATURES LOOK REASONABLE. HAVE PUSHED HIGHS UP A BIT ON SUNDAY WITH FORECAST OF BOUNDARY STILL TO THE NORTH OF THE AREA. .IND...NONE DS
INZ021-028>031-035>049-051>057-060>065-067>072-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 301 PM EST FRI JUL 4 2003 ...SEVERE THUNDERSTORM WATCH NORTH HALF OF CENTRAL INDIANA UNTIL 800 PM TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE NORTH HALF OF CENTRAL INDIANA...NORTH OF INTERSTATE 70...EARLY THIS EVENING. THE PRIMARY THREAT WILL BE DAMAGING THUNDERSTORM WINDS. HEAVY RAINFALL WILL BE POSSIBLE OVER THE NORTH PART OF CENTRAL INDIANA TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY SEVERE STORMS WILL BE POSSIBLE OVER MUCH OF CENTRAL INDIANA ON SATURDAY. DAMAGING THUNDERSTORM WINDS WILL AGAIN BE THE MAIN SEVERE WEATHER THREAT. HEAVY RAINFALL WILL STILL BE POSSIBLE OVER THE NORTH PART OF CENTRAL INDIANA SATURDAY. THUNDERSTORMS WILL BE POSSIBLE SUNDAY...AND AGAIN TUESDAY AND WEDNESDAY. TEMPERATURES AROUND 90 DEGREES AND DEW POINTS OF 70 TO 75 DEGREES WILL CONTINUE TO PRODUCE AFTERNOON HEAT INDEXES OF AROUND 100 SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING AND AGAIN SATURDAY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL... HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)
INZ021-028>031-035>042-050125- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 811 PM EST FRI JUL 4 2003 SEVERE THUNDER WATCH NUMBER 636 HAS BEEN ALLOWED TO EXPIRE. A FEW ADDITIONAL STORMS ARE POSSIBLE TONIGHT...BUT THE SEVERE THREAT HAS DIMINISHED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. KOCH
INZ043-044-046>049-051>057-060>065-067>072-050230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 913 PM EST FRI JUL 4 2003 SEVERE THUNDERSTORM WATCH #638 THAT WAS IN EFFECT FOR...VERMILLION... HENRY...PARKE...HANCOCK...MARION...HENDRICKS...RUSH...SHELBY... JOHNSON...MORGAN...VIGO...CLAY...OWEN...DECATUR...BARTHOLOMEW... BROWN...MONROE...SULLIVAN...JENNINGS...GREENE...JACKSON...LAWRENCE... KNOX...MARTIN AND DAVIESS COUNTIES... HAS BEEN CANCELLED. KOCH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1030 PM EST FRI JUL 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1018 PM BATTLE GROUND IN WIND DAMAGE
07/04/03 TIPPECANOE TREES DOWN ALONG SR25
KOCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1259 AM EST SAT JUL 05 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1220 AM NOBLESVILLE IN DOWNBURST
07/05/03 HAMILTON ROOF DAMAGE AND SOME
SIDING BLOWN OFF OF A
HOUSE.
SJHThe Indianapolis radar (KIND), 119 km away, was scanning. The volume nearest the first event began at 06:28 UTC.
7 flash flood. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Carroll | 2003-07-05 | 36 | Female | In Water | Direct |
| Flash Flood, Carroll | 2003-07-05 | 62 | Female | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372848, 5372847, 5372853, 5372849, 5372851, 5372850, 5372852.